Chain Reaction

chainlinkIf you’re unfortunate enough to have to go through chemotherapy, the oncologists and nurses who support you through the ordeal are pretty good about telling you what to expect. The infusion nurses, especially, know the realities of chemotherapy and are wonderful supports.

Hair loss, nausea, fatigue.  The list of side effects can be pretty lengthy.

They may even tell you how each chemical dripped into your veins can affect different parts of your body. Doxorubicin is hard on the heart and taxol, if it doesn’t cause an immediate and deadly allergic reaction, can lead to neuropathy, which appears as tingling, numbness, or even pain in fingers and toes. Fortunately (pain-free fingers crossed), I seem to have dodged those particular problems.

In general, the reports tracking the side effects of chemotherapy stop at about the same time the clock stops on tracking survival after cancer – 5 years. I haven’t yet investigated why 5 years is the magic interval, but if patients make it to that point without a recurrence of cancer, they are usually considered to be in long-term remission and the oncologists turn their attention to those just entering CancerLand. Follow-up visits to the oncologist might cease entirely, and your health care reverts to your internist or primary care physician.

But that doesn’t mean that cancer, or its aftermath, is done with you. The reason we speak of remission, rather than cure, is that, for many cancers, there’s no guarantee you’re cured until you die of something else. And even if you are cured, remnants of the experience – like ongoing neuropathy or fatigue – might remain. New problems might also arise many years later in a maddening, slow-motion chain reaction.

That’s where I find myself now, addressing the next link in the chain. The first links were the tightness in the chest muscles from surgery and radiation, the random pains that still shoot through the scars, and the numbness under my left arm. Then came the transient bouts of lymphedema in the arm where numerous lymph nodes were removed. And now, a diagnosis of osteoporosis, which will likely lead to the ingestion of more chemicals, this time to bolster the bones.

To be honest , I can’t blame it all on the cancer and treatment as I have several of the risk factors for bone thinning – Caucasian background, family history, and low body weight. But I’ve also been careful to follow the guidelines about weight-bearing exercise, calcium and vitamin D intake, and a healthful diet. So how is it that, instead of maintaining or increasing bone since my first bone-density test 5 years ago, I’ve seen a decrease?

There’s only one answer to that question – chemotherapy.

As it turns out, there’s a bit of research showing a connection between chemotherapy and osteoporosis. But except for my naturopath’s oblique mention of a potential “degenerative process,” I heard nothing about what chemo can do to bones.

Knowing about that connection wouldn’t have changed my mind about treatment. And I know other cancer survivors who are dealing with much more than I am, for a much longer time. We would all choose our same treatments again because that’s what saved our lives. Like any other major life decision, you never really know what it is you are choosing. There’s never a guarantee of how things will turn out.

But every time a new problem comes to light, one that can be directly related to the cancer or the treatment, we cancer patients stumble and sag, carried back to the days we hoped we’d gotten beyond, when the darkness was constantly visible, not a shadow in a far-off corner.

Advertisements

4 Responses to “Chain Reaction”

  1. Anne Says:

    Thank you, Julie, for this insight. All of this was brought to the fore for me this week. I found out from my new PT this week that the neck pain I have been dealing with recently, and that has kept me from driving to our weekly lunch, is related to my chemo and radiation 17 years ago. The lymph node removal created a problem with my ribs, as in one of them is really wonky and sitting incorrectly on top of another one with no fascia between them. The radiation caused my right side to draw in, in an attempt to protect the damaged area. All of this caused my right side to draw down and make my collar bones completely off kilter. When you look at me from the front, I am so lopsided it is ridiculous. Also, there is more space between my arm and side on the right side than the left that you could drive a Mack truck through it. Totally lopsided. And it took all this time for these issues to manifest. Like you said, though, I would not trade any of my treatments for all the gold in the world because they saved me. But, like the daily reminder of lymphedema in my right arm, there continues to be things to let us know that it’s never over.

    • Julie Yamamoto Says:

      17 years? Wow. Radiation definitely does shrink the tissues, but that doesn’t show up right away. There’s the constant need to stretch the area. I’m contemplating getting a MedID bracelet to wear. The lymphedema flared up after a procedure last fall when I was lying on that side — I didn’t think to ask to be repositioned. The bracelet might help me (and others) remember.

  2. Margaret Hunt Says:

    Thanks, Julie. I am having to take alendronate (Fosomax) along with my cancer drug anastrozole (Arimidex) because of the estrogen-suppressing activity of the latter drug. If you had to take an aromatase inhibitor like anastrozole or the equivalent for 5 years, that could seriously affect bone density. As it is, I am looking forward to getting off both drugs along about August of this year. I am also a small, northern-European-descended woman of a certain age, so I am at risk for low bone density anyway. But the alendronate worries me more; there are some serious side effects, and the word on it has been that one should not take it for too many years running without a break.

    • Julie Yamamoto Says:

      I have heard that there is now a limit for taking the drug. As my cancer wasn’t hormone driven, I didn’t have to take any drugs once the treatment was over. My internist relates the density issue more to heredity, but I believe the chemo continues to take a toll, as the calcium/Vit D supplements haven’t stopped the decline. Even though I wasn’t dealing with hormone-mediated cancer, though, I am not a candidate for bone-building drugs that relate to that. The internist is recommending Prolia, a newer drug, different from the bisphosphonates but with some of the same side effects.


Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: